Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

On the convergence rates of Legendre approximation


Authors: Haiyong Wang and Shuhuang Xiang
Journal: Math. Comp. 81 (2012), 861-877
MSC (2010): Primary 65D05, 65D99, 41A25
DOI: https://doi.org/10.1090/S0025-5718-2011-02549-4
Published electronically: October 18, 2011
MathSciNet review: 2869040
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The problem of the rate of convergence of Legendre approximation is considered. We first establish the decay rates of the coefficients in the Legendre series expansion and then derive error bounds of the truncated Legendre series in the uniform norm. In addition, we consider Legendre approximation with interpolation. In particular, we are interested in the barycentric Lagrange formula at the Gauss-Legendre points. Explicit barycentric weights, in terms of Gauss-Legendre points and corresponding quadrature weights, are presented that allow a fast evaluation of the Legendre interpolation formula. Error estimates for Legendre interpolation polynomials are also given.


References [Enhancements On Off] (What's this?)

  • 1. M. Abramowitz and I. A. Stegun, Handbook of Mathematical Functions, National Bureau of Standards, Washington, D.C., 1964. MR 0167642 (29:4914)
  • 2. F. S. Acton, Numerical Methods that Usually Work, AMS, Providence, RI, 1990. MR 1074173 (92a:65002)
  • 3. B. K. Alpert and V. Rokhlin, A fast algorithm for the evaluation of Legendre expansions, SIAM J. Sci. Statist. Comput., 12 (1991), 158-179. MR 1078802 (91i:65042)
  • 4. J. P. Berrut and L. N. Trefethen, Barycentric Lagrange interpolation, SIAM Review, 46 (2004), 501-517. MR 2115059 (2005k:65018)
  • 5. J. P. Boyd, Chebyshev and Fourier Spectral Methods, Dover Publications, New York, 2000. MR 1874071 (2002k:65160)
  • 6. H. Brunner, A. Iserles and S. P. Nørsett, The computation of the spectra of highly oscillatory Fredholm operators, J. Integral Equations Appl., to appear.
  • 7. C. Canuto, M. Y. Hussaini, A. M. Quarteroni and T. A. Zang, Spectral methods: fundamentals in single domains, Springer, Berlin, 2006. MR 2223552 (2007c:65001)
  • 8. E. W. Cheney, Introduction to Approximation Theory, McGraw-Hill, New York, 1966. MR 0222517 (36:5568)
  • 9. C. W. Clenshaw and A. R. Curtis, A method for numerical integration on an automatic computer, Numer. Math. 2 (1960), 197-205. MR 0117885 (22:8659)
  • 10. G. Dahlquist and A. Björck, Numerical Methods in Scientific Computing, Volume I. SIAM, Philadelphia, 2007. MR 2412832 (2009b:65003)
  • 11. P. J. Davis, Interpolation and Approximation, Dover Publications Inc., New York, 1975. MR 0380189 (52:1089)
  • 12. P. J. Davis and P. Rabinowitz, Methods of Numerical Integration, Second Edition, Academic Press, 1984. MR 760629 (86d:65004)
  • 13. B. Fornberg, A Practical Guide to Pseudospectral Methods, Cambridge University Press, Cambridge, 1996. MR 1386891 (97g:65001)
  • 14. L. Fox and I. B. Parker, Chebyshev Polynomials in Numerical Analysis, Oxford University Press, London, 1968. MR 0228149 (37:3733)
  • 15. D. Funaro, Spectral Elements for Transport-Dominated Equations, Springer, 1997. MR 1449871 (98g:65115)
  • 16. W. Gautschi, Numerical Analysis: An Introduction, Birkhäuser, Boston, 1997. MR 1454125 (98d:65001)
  • 17. A. Glaser, X. Liu and V. Rokhlin, A fast algorithm for the calculation of the roots of special functions, SIAM J. Sci. Comput., 29 (2007), 1420-1438. MR 2341794 (2009c:33056)
  • 18. G. H. Golub and J. H. Welsch, Calculation of Gauss quadrature rules, Math. Comp., 23 (1969), 221-230. MR 0245201 (39:6513)
  • 19. D. Gottlieb and S. A. Orszag, Numerical Analysis of Spectral Methods: Theory and Applications, SIAM, Philadelphia, 1977. MR 0520152 (58:24983)
  • 20. B. Y. Guo, Spectral Methods and Their Applications, World Scientific, Singapore, 1998. MR 1641586 (2000b:65194)
  • 21. J. S. Hesthaven, S. Gottlieb and D. Gottlieb, Spectral Methods for Time-Dependent Problems, Cambridge University Press, 2007. MR 2333926 (2008i:65223)
  • 22. N. J. Higham, The numerical stability of barycentric Lagrange interpolation, IMA J. Numer. Anal., 24 (2004), 547-556. MR 2094569 (2005e:65007)
  • 23. A. Iserles, A fast and simple algorithm for the computation of Legendre coefficients, Numer. Math., 217 (2011), 529-553.
  • 24. J. H. Jung and B. D. Shizgal, On the numerical convergence with the inverse polynomial reconstruction method for the resolution of the Gibbs phenomenon, J. Comput. Phys., 224 (2007), 477-488. MR 2330280 (2008h:42004)
  • 25. J. C. Mason and D. C. Handscomb, Chebyshev Polynomials, CRC Press, New York, 2003. MR 1937591 (2004h:33001)
  • 26. R. Piessens, Computation of Legendre series coefficients, Algorithm 473, Comm. ACM., 17 (1974), 25.
  • 27. E. D. Rainville, Special Functions, Macmillan, New York, 1960. MR 0107725 (21:6447)
  • 28. H. E. Salzer, Lagrangian interpolation at the Chebyshev points $ x_{n,\nu }=\cos (\nu \pi /n)$, $ \nu =0(1)n$; some unnoted advantages, Comput. J., 15 (1972), 156-159. MR 0315865 (47:4414)
  • 29. J. Shen, Efficient spectral-Galerkin method I. Direct solvers for the second and fourth order equations using Legendre polynomials, SIAM J. Sci. Comput., 15 (1994), 1489-1505. MR 1298626 (95j:65150)
  • 30. J. Shen, Efficient spectral-Galerkin method II. direct solvers of second and fourth order equations by using Chebyshev polynomials, SIAM J. Sci. Comput., 16 (1995), 74-87. MR 1311679 (95j:65151)
  • 31. J. Shen and T. Tang, Spectral and High-Order Methods with Applications, Science Press, Beijing, 2006. MR 2723481
  • 32. P. K. Suetin, Representation of continuous and differentiable functions by Fourier series of Legendre polynomials, Soviet Math. Dokl., 5 (1964), 1408-1410.
  • 33. E. Süli and D. Mayers, An Introduction to Numerical Analysis, Cambridge University Press, 2003. MR 2006500
  • 34. G. Szegö, Orthogonal Polynomials, Colloquium Publications 23, American Mathematical Society, Providence, Rhode Island, 1939. MR 0000077 (1:14b)
  • 35. L. N. Trefethen, Is Gauss quadrature better than Clenshaw-Curtis?, SIAM Review., 50 (2008), 67-87. MR 2403058 (2009c:65061)
  • 36. L. N. Trefethen, Spectral Methods in MATLAB, SIAM, Philadelphia, 2000. MR 1776072 (2001c:65001)
  • 37. L. N. Trefethen, N. Hale, R. B. Platte, T. A. Driscoll and R. Pachón, Chebfun Version 3, http://www.maths.ox.ac.uk/chebfun/, University of Oxford, 2009.
  • 38. P. Vértesi, Lagrange interpolation for continuous functions of bounded variation, Acta Math. Acad. Sci. Hungar., 35 (1980), 23-31. MR 588875 (82a:41007)
  • 39. H. Wang and D. Huybrechs, Explicit barycentric weights for polynomial interpolation in the roots of extrema of classical orthogonal polynomials, in preparation.
  • 40. S. Xiang, X. Chen and H. Wang, Error bounds for approximation in Chebyshev points, Numer. Math., 116 (2010), 463-491. MR 2684294

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 65D05, 65D99, 41A25

Retrieve articles in all journals with MSC (2010): 65D05, 65D99, 41A25


Additional Information

Haiyong Wang
Affiliation: Department of Applied Mathematics and Software, Central South University, Changsha, Hunan 410083, People’s Republic of China
Address at time of publication: Department of Computer Science, Katholieke Universiteit Leuven, Celestijnenlaan 200A, B-3001 Leuven, Belgium
Email: haiyong.wang@cs.kuleuven.be

Shuhuang Xiang
Affiliation: Department of Applied Mathematics and Software, Central South University, Changsha, Hunan 410083, People’s Republic of China
Email: xiangsh@mail.csu.edu.cn

DOI: https://doi.org/10.1090/S0025-5718-2011-02549-4
Keywords: Legendre expansion, Chebyshev expansion, Bernstein ellipse, barycentric Lagrange interpolation.
Received by editor(s): May 7, 2010
Received by editor(s) in revised form: February 17, 2011
Published electronically: October 18, 2011
Additional Notes: This work was supported by the NSF of China (No. 11071260).
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society